Digitalis toxicity may occur either acute or chronic. Digitalis is a cardiac glycoside frequently used in the therapy of chronic heart failure, reentrant supraventricular tachycardia and atrial fibrillation.
In cases of pediatric digitalis, majority are as a result of unintentional ingestion. Therefore it is necessary to get a good social history with emphasis on available medications and the extent of home child proofing.
For patients who have been on digoxin for some time, the addition of a new drug to their medication must be noted. Some drugs that can increase the level of digoxin include: Paroxetine, tetracycline, erythromycin, Dilitiazem and paroxetine . On the other hand, rifampin increases the metabolism of digitalis through enzymatic simulation. This helps in decreasing the digoxin level.
Symptoms of digitalis toxicity that affect the central nervous system include: drowsiness, lethargy, fatigue, neuralgia, headache, dizziness, seizures, hallucinations, confusion or giddiness, paresthesias and neuropathic pain.
One of the early signs of digitalis toxicity is visual aberration. Yellow-green distortion is the most common but red, white, blue, brown distortions can also occur . Drug intoxication can also bring about the following: photopsia, photophobia, snowy vision, transient amblyopia or scotomata, yellow halos around lights (xanthopsia) and decreased visual acuity.
In patients with possible digitalis toxicity studies generally carried out include: Renal function studies, serum digoxin level, electrolytes and electrocardiogram .
The serum digoxin level is often used as a guide to right medication dosing and also to monitor compliance and assess toxicity. The relationship between serum digoxin level and digoxin toxicity still remains complex .
Clinical toxicity arises from the interactions between digitalis, general electrolyte abnormalities and the general effect they have on the the sodium-potassium adenosine triphosphatase pump.
Treatment of digitalis toxicity inculdes discontinuing digoxin therapy, digoxin-specific Fab antibody fragments, cardiac pacing, antiarrhythmic drugs, magnesium and hemodialysis and should be administered depending on the patient’s symptoms.
In digitalis toxicity, prognosis worsens with increase in age and other conditions that are comorbid. So children have the best outcome, followed by adults and older individuals . Mortality rate will increase if the patient has new instances of dysrhythmia, advanced AV block or other major ECG abnormality.
When the minimal effective dose of a glycoside is multiplied 5-10 times, it becomes lethal. Double the minimal effective dose leads to minor toxic manifestations. Morbidity is usually 5-10% in many cases but it can be over 50% in individuals with digoxin level higher than 6 ng/mL.
This condition generally arises as a result of complex interaction between various electrolyte, renal abnormalities and digoxin. A patient with severe hypokalemia or renal insufficiency will show more serious cardiotoxicity with normal levels of digoxin than a patient without renal or electrolyte disturbances and high levels of digoxin .
Acute toxicity arises with acute overdose or accidental exposure to plants that contain cardiac glycosides. Some of the factors that precipitate chronic toxicity include drug interactions, electrolyte disturbances, dehydration and deteriorating renal function.
Depletion of potassium stores is one of the most common precipitating causes of digitalis intoxication. This is common in patients with heart failure as a result of secondary hyperaldosteronism and diuretic therapy .
Some other causes of digitalis toxicity include: hypercalcemia, renal insufficiency, hyperthyroidism, myocardial infarction or ischemia, hypothyroidism, advanced age, hypoxemia, alkalosis, myocardial disease and acidosis.
In the United States, 0.4% of all hospital admissions are closely linked to digitalis toxicity. 10-18% of people in nursing homes and 1.1% of outpatients taking the digoxin medication develop this condition .
In 2011, the AAPCC (American Association of Poison Control Centers) reported 1,601 single exposures to drug cardiac glycosides and 1,336 single exposures to plant cardiac glycosides.
Generally, pediatric poisoning from any substance is more common in males but for digitalis toxicity, there is no difference in occurrence between males and females. Again, women may be more susceptible to adverse effects of the condition than men.
In the vascular smooth muscle, digoxin and other cardiac glycosides cause direct vasoconstriction in the arterial and venous system. The 2 components that make up the inotropic effect of digitalis are as follows:
Digitalis glycosides work by binding specifically to adenosine triphosphate thereby inhibiting its enzymatic activity. It proceeds to impair the active transport of potassium into the fibres. This brings about a gradual increase in intracellular sodium and a gradual decrease in intracellular potassium.
There are no guidelines for prevention of digitalis toxicity.
Digitalis toxicity is a poisoning that occurs when excess doses of digoxin are consumed either acutely or over an extended period of time. Digoxin is found in foxglove plants of the genus Digitalis, hence the name. Digoxin is a cardiac glycoside and it is commonly used in the treatment of reentrant supraventricular tachycardia, atrial fibrillation and chronic heart failure .
The normal features of digitalis toxicity include: delirium, confusion, dizziness, headache, abdominal pain, diarrhea, vomiting, nausea and anorexia. It is equally commonly associated with cardiac arrhythmias.
All patients taking digoxin must be fully aware of the symptoms of digitalis toxicity. Also, there is need to fully understand drug interactions while maintaining proper hydration. Parents with child patients need to understand the importance of home child proofing as well as other preventive measures .